Georgia, 2016

Strong Wind in Georgia, January 15, 2016

January 15, 2016 · NWS CHS · 3 events in 1 county or zone

Strong gradient winds occurred on the back side of a depart area of low pressure. A few of the wind gusts in the afternoon hours were strong enough to cause isolated damage.

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong gradient winds occurred on the back side of a depart area of low pressure. A few of the wind gusts in the afternoon hours were strong enough to cause isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 15, 1:29 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 15, 1:29 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
129 PM EST FRI JAN 15 2016

.SYNOPSIS...
LOW PRESSURE WILL PASS THROUGH THE AREA TODAY. ANOTHER LOW IS
EXPECTED TO PASS OFFSHORE ON SUNDAY. A COLD FRONT WILL THEN MOVE
THROUGH SUNDAY NIGHT...USHERING IN MUCH COLDER TEMPERATURES FOR
EARLY TO MID NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POPS TO ACCOUNT FOR LATEST RADAR TRENDS WHICH INDICATE THE
HEAVIEST RAINFALL PUSHING NORTH OF OUR FORECAST AREA. WITH THE
HEAVY RAIN THREAT HAVING ENDED AND TIDE LEVELS FALLING WE
CANCELLED THE FLASH FLOOD WATCH. COULD SEE SOME LIGHT SHOWERS THE
REST OF THE AFTERNOON AS LOW-LEVEL MOISTURE WRAPS AROUND THE
DEPARTING LOW MOVING NORTHEAST THROUGH CENTRAL SC TOWARD NC.
SOME WIND GUSTS AROUND 30 MPH WILL BE POSSIBLE THROUGH THE
AFTERNOON AS THE LOW CONTINUES TO STRENGTHEN. HIGH TEMPS SHOULD
REACH THE MID TO UPPER 60S MOST AREAS...POSSIBLY TOUCHING 70
OVER SOUTHEAST GEORGIA WHERE SOME SUN IS POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
TONIGHT...LOW PRESSURE WILL BE LOCATED ACROSS EASTERN NORTH
CAROLINA AS SUBSIDENCE/DNVA OVERSPREAD THE AREA IN THE WAKE OF
PASSING SHORTWAVE ENERGY. CLEARING WILL BE WELL UNDERWAY BY EARLY
EVENING WITH MOST OF THE RAIN EXITING THE CHARLESTON TRI-COUNTY
AREA BY 8-10 PM. EXPECT DRY CONDITIONS TO PREVAIL FOR THE
REMAINDER OF THE NIGHT. ALTHOUGH LOW/MID-LEVEL CLOUD DECKS WILL
SCOUR OUT AS DRIER AIR ADVECTS IN WITH THE DRY SLOT...THE
PERSISTENT SUBTROPICAL JET ALOFT WILL KEEP THICK CIRRUS IN PLACE
FOR MUCH OF THE NIGHT. LOWS WILL RANGE FROM THE MID 40S INLAND TO
THE LOWER 50S AT THE COAST.

SATURDAY...DRY CONDITIONS ARE EXPECTED. SUNNY SKIES...WESTERLY FLOW
AND POSSIBLY SOME DOWNSLOPE FROM THE APPALACHIAN MOUNTAINS WILL GIVE
US ABOVE NORMAL TEMPERATURES FOR THIS TIME OF YEAR...IN THE MID 60S
AND APPROACHING 70 IN SOME PARTS OF GEORGIA. MODELS INDICATE AN
UPPER LEVEL SHORTWAVE WILL APPROACH FROM THE WEST SATURDAY NIGHT. AT
THE SAME TIME A STRENGTHENING SURFACE LOW WILL BE MOVING FROM THE
NORTHEASTERN PORTION OF THE GULF OF MEXICO ACROSS THE FLORIDA
PENINSULA. SHOWERS ASSOCIATED WITH THIS LOW WILL OVERSPREAD OUR AREA
FROM SOUTH TO NORTH OVERNIGHT. MOST OF THE 00Z MODELS HAVE PLACED
MORE QPF OVER OUR AREA SO BUMPED UP THE POPS AND THE QPF...THE
HIGHEST BEING IN OUR GEORGIA COUNTIES. COULD HAVE GONE LIKELY POPS
IN SOME OF THESE SPOTS BUT DECIDED TO HOLD OFF TO GIVE THE DAY CREW
A CHANCE TO SEE WHAT THE 12Z MODELS SHOW AND ADJUST AS NECESSARY.

SUNDAY...THE UPPER LEVEL SHORTWAVE MOVES TO OUR EAST AND THE
STRENGTHENING SURFACE LOW PASSES WELL OFFSHORE...MOVING NORTHEASTWARD
AND AWAY FROM OUR AREA. ANY LINGERING SHOWERS...ESPECIALLY ALONG
THE COAST...SHOULD DIMINISH IN THE MORNING AS DRIER AND COOLER AIR
MOVES IN FROM THE WEST. TEMPERATURES SHOULD BE NEAR NORMAL...IN
THE UPPER 50S. A DRY COLD FRONT WILL PASS THROUGH THE REGION
SUNDAY NIGHT...USHERING IN COLDER TEMPERATURES FROM THE CENTRAL
U.S. MINIMUM TEMPERATURES WILL BE IN THE 30S...CLOSE TO NORMAL
BECAUSE THE MAIN COLD AIR ADVECTION APPEARS TO ARRIVE CLOSER TO
SUNRISE.

MONDAY...DRY AND COLD CONDITIONS WILL PREVAIL AS SURFACE HIGH
PRESSURE OVER THE MIDDLE MISSISSIPPI VALLEY EXPANDS TOWARDS THE
SOUTHEAST. NORTHWEST FLOW WILL ONLY ALLOW HIGHS TO REACH INTO THE
UPPER 40S ACROSS MOST OF THE AREA AND THE LOWER 50S ACROSS PARTS OF
GEORGIA.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THE SURFACE HIGH PRESSURE WILL SHIFT FROM THE MIDDLE MISSISSIPPI
VALLEY TOWARDS THE SOUTHEAST BY WEDNESDAY. TUESDAY WILL BE COLD
WITH TEMPERATURES COMPARABLE TO MONDAY. TEMPERATURES WILL BEGIN
TRENDING UPWARDS ON WEDNESDAY AS WINDS TURN SOUTHERLY AHEAD OF A
DEVELOPING STORM SYSTEM OVER THE CENTRAL U.S. THE MODELS VARY
SIGNIFICANTLY WITH THE TRACK OF THIS SYSTEM IN THE LONG RANGE
FORECASTS. OPTED TO LEAN MORE TOWARDS THE ONGOING DRY FORECAST ON
THURSDAY UNTIL THE MODELS COME INTO BETTER AGREEMENT WITH THE
TRACK OF THE SYSTEM.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LOW-LEVEL MOISTURE AND GUSTY WINDS TO IMPACT THE AREA INTO TONIGHT
AS DEEPENING LOW PRESSURE MOVES NORTHEAST THROUGH CENTRAL SC THIS
AFTERNOON AND INTO EAST-CENTRAL NC THIS EVENING. SOME SHOWERS ARE
STILL POSSIBLE INTO THE EARLY EVENING BUT THE HEAVIEST RAINFALL
HAS ENDED. MVFR...POSSIBLY IFR...CIGS ARE EXPECTED AT TIMES THIS
AFTERNOON. SIMILAR CONDITIONS COULD RETURN OVERNIGHT AS LOW- LEVEL
MOISTURE LINGERS BUT CONFIDENCE IS LOWER IN THIS HAPPENING. WIND
GUSTS NEAR 25 KT ARE EXPECTED THROUGH THE AFTERNOON AS TEMPS WARM
A BIT AND VERTICAL MIXING TAPS INTO STRONGER WINDS ALOFT. WE
INCLUDED GUSTS TO 30 KT AT KCHS AS WE WERE SEEING HIGHER GUSTS ON
THE BACK EDGE OF THE RAIN SHIELD. LLWS IS POSSIBLE THIS EVENING AS
A STRONG LOW- LEVEL JET CONTINUES BUT MUCH DEPENDS ON HOW QUICKLY
SURFACE WINDS DIMINISH.

EXTENDED AVIATION OUTLOOK...FLIGHT RESTRICTIONS ARE POSSIBLE LATE
SATURDAY NIGHT INTO SUNDAY MORNING...AS LOW PRESSURE PASSES JUST
OFFSHORE.

&&

.MARINE...
TODAY...VERY TRICKY AND COMPLICATED MARINE FORECAST FOR TODAY. LOW
PRESSURE IS EXPECTED TO TRACK INLAND TODAY WHICH WILL KEEP THE
MARINE AREA IN THE WARM SECTOR OF THE CYCLONE. A STRONG 925 HPA
LOW-LEVEL JET UPWARDS OF 45-55 KT WILL SETTLE IN LATER THIS
MORNING...BUT SURFACE MIXING WILL BE SUBDUED BY THE STABLE NEAR
SURFACE ENVIRONMENT INDUCED BY THE COLD SHELF WATERS. AN EXCEPTION
WILL BE ACROSS THE EASTERN PORTIONS OF THE GEORGIA OFFSHORE LEG
WHERE THE LATEST USABLE NOAA-18 AVHRR SST ANALYSIS FROM 13 JANUARY
PLACED THE WESTERN WALL OF THE GULF STREAM WITHIN 40 NM OF THE
GEORGIA COAST. MIXING PROFILES IN THIS AREA WILL SUPPORT FREQUENT
GUSTS TO GALE FORCE...THUS A GALE WARNING WILL BE ISSUED FOR THIS
AREA THROUGH SUNSET. THERE WILL BE A LARGE RANGE OF CONDITIONS
ACROSS THE GEORGIA OFFSHORE LEG GIVEN THE LARGE SST GRADIENT THAT
IS PLACE. EXPECT WINDS AS HIGH AS 20-25 KT WESTERN PORTIONS WITH
25-30 KT WITH GUSTS TO 40 KT EASTERN PORTIONS. ACROSS THE
NEARSHORE WATERS...WINDS WILL GENERALLY REMAIN 15-20 KT WITH
HIGHER CONVECTIVELY INDUCED GUSTS POSSIBLE. SEAS WILL BUILD 4-7 FT
NEARSHORE WATERS AND 8-11 FT OFFSHORE WATERS. SMALL CRAFT
ADVISORIES...MAINLY FOR SEAS...WILL BE MAINTAINED FOR BOTH SOUTH
CAROLINA NEARSHORE ZONES. A SMALL CRAFT ADVISORY WILL NOT BE
ISSUED FOR THE GEORGIA NEARSHORE ZONE PER COORDINATION WITH WFO
JACKSONVILLE. CONDITIONS JUST LOOK TOO MARGINAL IN THIS AREA FOR
AN ADVISORY ATTM.

TONIGHT...CONDITIONS WILL STEADILY IMPROVE TONIGHT AS LOW PRESSURE
MOVES AWAY FROM THE REGION.

SATURDAY THROUGH TUESDAY...A QUICK-MOVING STORM SYSTEM COULD MOVE
CLOSE TO THE AREA LATE SATURDAY NIGHT INTO SUNDAY FOLLOWED BY A COLD
FRONT SUNDAY NIGHT. DEPENDING ON THE TRACK OF THE STORM SYSTEM...
ADVISORIES COULD BE NEEDED SUNDAY INTO MONDAY...ESPECIALLY FOR
THE OFFSHORE WATERS.

&&

.HYDROLOGY...
WE CANCELLED THE FLASH FLOOD WATCH AS THE THREAT FOR HEAVY
RAINFALL HAS ENDED AND TIDES ARE RECEDING.

&&

.CLIMATE...
DAILY RAINFALL RECORDS FOR 01/15/2016...
KCHS 1.40/1966.
KCXM 1.53/1966.
KSAV 1.39/1966.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR AMZ352.
     GALE WARNING UNTIL 7 PM EST THIS EVENING FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR AMZ350.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jan 15, 1:09 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
109 PM EST FRI JAN 15 2016

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-161000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
109 PM EST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ374-161000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
109 PM EST FRI JAN 15 2016

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
109 PM EST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jan 15, 12:29 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1229 PM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     NON-TSTM WND GST 39 SSE CENTENARY        32.50N  79.10W
01/15/2016  M47 MPH          AMZ370             SC   BUOY

            MEASURED AT BUOY 41004

&&

CORRECTED REMARKS

EVENT NUMBER CHS1600006

CB
Local storm report, Jan 15, 12:38 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1238 PM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLOOD            1 NW CHARLESTON         32.79N  79.95W
01/15/2016                   CHARLESTON         SC   LAW ENFORCEMENT

            CHARLESTON PD REPORTS NUMEROUS ROADS FLOODED AND CLOSED
            DUE TO COMBINATION OF RAINFALL/TIDES ON THE UPPER PART
            OF THE PENINSULA INCLUDING PRESIDENT ST BETWEEN LINE ST
            AND KENNEDY ST...HUGER ST NEAR KING ST...AND ASHLEY AVE
            FROM FISHBURNE ST TO SEPTIMA CLARK PKWY

&&

EVENT NUMBER CHS1600009

CB
Local storm report, Jan 15, 12:50 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1250 PM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLOOD            1 ESE CHARLESTON        32.78N  79.93W
01/15/2016                   CHARLESTON         SC   LAW ENFORCEMENT

            CHARLESTON PD REPORTS SEVERAL STREETS FLOODED AND
            CLOSED DUE TO HEAVY RAINFALL/HIGH TIDES ON THE LOWER
            PENINSULA INCLUDING BEAUFAIN ST FROM PITT ST TO COMING
            ST...CHISOLM ST AT BROAD ST...AND BENNETT ST AT ASHLEY
            AVE

&&

EVENT NUMBER CHS1600010

CB
Local storm report, Jan 15, 12:52 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1252 PM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HIGH ASTR TIDES  1 E CHARLESTON          32.78N  79.93W
01/15/2016                   CHARLESTON         SC   TIDE GAGE

            A MAXIMUM TIDE LEVEL OF 7.04 FT MLLW WAS OBSERVED AT
            THE CHARLESTON HARBOR TIDE GAGE. SHALLOW COASTAL
            FLOODING TYPICALLY BEGINS ALONG THE LOWER SOUTH CAROLINA
            COAST WHEN TIDE LEVELS REACH 7.0 FT MLLW IN THE
            CHARLESTON HARBOR.

&&

EVENT NUMBER CHS1600011

CB
Local storm report, Jan 15, 1:10 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND GST 39 SSE CENTENARY        32.50N  79.10W
01/15/2016  M43 MPH          AMZ370             SC   BUOY

            MEASURED AT BUOY 41004

&&

EVENT NUMBER CHS1600012

CB
Local storm report, Jan 15, 1:11 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
111 PM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 39 SSE CENTENARY        32.50N  79.10W
01/15/2016  M43 MPH          AMZ370             SC   BUOY

            OBSERVED AT BUOY 41004

&&

EVENT NUMBER CHS1600013

CB

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Inland Liberty

When
January 15, 2:51 PM EST to 2:53 PM EST
Where
Inland Liberty forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center

Liberty County dispatch reported a traffic light blown down due to gusty winds in the city of Hinesville.

Strong Wind, Inland Liberty

When
January 15, 3:45 PM EST to 3:47 PM EST
Where
Inland Liberty forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center

Liberty County dispatch reported power lines down at the intersection of Highway 84 and Leroy Coffer Highway due to gusty winds.

Strong Wind, Inland Liberty

When
January 15, 3:45 PM EST to 3:47 PM EST
Where
Inland Liberty forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center

Liberty County dispatch reported a tree and a power line down at the intersection of Highway 17 and Phillips Road due to gusty winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614971, 614972, 614973.